Massachusetts, 2014

Flash Flooding and Coastal Flood in Massachusetts, August 13, 2014

August 13, 2014 · NWS BOX · 6 events in 5 counties and zones

An area of low pressure over New York City lifted northeast across Southern New England. This worked together with a warm humid airmass to produce heavy downpours.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An area of low pressure over New York City lifted northeast across Southern New England. This worked together with a warm humid airmass to produce heavy downpours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 13, 10:55 AM EST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 13, 10:55 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1155 AM EDT WED AUG 13 2014

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL BRING HEAVY RAIN TO THE REGION
TODAY. AREAS OF URBAN AND LOCALIZED FLASH FLOODING ARE THE MAIN
THREATS WITH A LOW PROBABILITY FOR ISOLATED STRONG TO SEVERE
THUNDERSTORMS ACROSS CT/RI AND SOUTHEAST MA.  A DRYING TREND
DEVELOPS TONIGHT AND CONTINUES INTO THU AND FRI. HOWEVER ISOLATED
SHOWERS MAY DEVELOP ACROSS INLAND AREAS DURING THE DAYLIGHT HOURS OF
THU AND FRI. EXPECT GENERALLY DRY CONDITIONS SAT...THEN ANOTHER
CHANCE FOR SHOWERS MOVES THROUGH THE REGION SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
11 AM UPDATE...

MADE MINOR ADJUSTMENTS TO POPS AND QPF TO BE ABREAST OF LATEST
TRENDS. UPDATED THE COASTAL FLOOD ADVISORY TO ENSURE THE WARWICK
AND PROVIDENCE AREAS WERE INCLUDED. AS WILL LIKELY BE THE CASE
THIS AFTERNOON ALONG PORTIONS OF THE MA E COAST...THE COMBINATION
OF HIGH TIDES AND HEAVY RAIN WILL EXACERBATE FLOODING ALONG SOME
URBAN COASTAL AREAS. TEMPERATURES ARE JUST RISING VERY SLOWLY
GIVEN CLOUDS AND RAIN.

700 AM UPDATE...

OVERALL TRENDS ARE ON TRACK FOR THE MORNING HOURS. MADE JUST A FEW
MINOR TWEAKS TO INCREASE WIND SPEEDS ALONG THE COAST LINE.
OTHERWISE WILL CONTINUE TO WATCH THE HEAVY RAIN MOVING UP FROM
LONG ISLAND INTO CT/RI. IN FACT...KISP HAS RECEIVED OVER 10
INCHES OF PRECIP THIS MORNING! WILL CONTINUE TO MONITOR FOR FLASH
FLOODING THIS MORNING.

PREVIOUS DISCUSSION...

*** FLASH FLOOD WATCH CONTINUES TODAY FOR THE POTENTIAL OF URBAN AND
    LOCALIZED FLASH FLOODING ***

1) HEAVY RAIN - FLASH FLOOD THREAT

THE WATER VAPOR IMAGERY CONFIRMS AN UPPER AIR PATTERN CLOSER TO
OCTOBER THAN AUGUST IN PROGRESS ACROSS THE NORTHEAST...AS A
NEGATIVELY TILTED MID TO UPPER TOUGH EXTENDS FROM THE GREAT LAKES TO
THE MID ATLC REGION. THIS TROUGH IS ACCOMPANIED BY A STRONG UPPER-
LEVEL JET AND IS BEGINNING TO INTERACT WITH AN ANOMALOUS SOUTHEAST
LOW LEVEL JET OF +3 STD SOUTH OF NEW ENGLAND. THIS IS RESULTING IN
IMPRESSIVE ATLANTIC INFLOW INTO NYC-LONG ISLAND AND COASTAL CT EARLY
THIS MORNING YIELDING AN INTENSE RAIN BAND ACROSS THIS REGION. THIS
AREA OF RAIN HAS HAD A HISTORY OF FLASH FLOODING WITH 8-12" OF
RAINFALL IN THE BALTIMORE AREA YESTERDAY AND MORE RECENTLY OVER 5
INCHES OF RAINFALL IN PARTS OF NJ LAST EVENING AND OVERNIGHT.

THESE INTENSE RAIN BANDS ARE ALONG A NORTHWARD MOVING WARM FRONT.
CAN ALSO SEE A CYCLONIC SWIRL WITHIN THE RADAR IMAGERY ACROSS LONG
ISLAND SUGGESTING A MESO/CONVECTIVE LOW. THIS WARM FRONT WILL LIFT
TO THE NORTH AND INTERACT WITH THE LARGE SCALE SYNOPTIC LIFT AND AN
IMPRESSIVE TROPICAL PLUME OF +2 STD PWATS TO YIELD HEAVY RAIN AND
POTENTIAL FLOODING ACROSS SOUTHERN NEW ENGLAND. IN FACT THE 00Z
SOUNDING FROM WALLOPS ISLAND VA CONFIRMED THIS ANOMALOUS MOIST
AIRMASS WITH AN OBSERVED PWAT OF 2.43". THIS RANKED IN THE 99TH
PERCENTILE FOR THE MIDDLE OF AUGUST! IN ADDITION THE NEGATIVE TILT
TO THE UPPER TROUGH WILL SLOW THE EASTWARD PROGRESSION OF THE RAIN
SHIELD AS IT LIFTS THROUGH SOUTHERN NEW ENGLAND TODAY. WHILE
INSTABILITY IS LIMITED WITH THIS AREA OF RAIN/LOW TOP CONVECTION
(CAPES 500 J/KG OR LESS)...THE TROPICAL NATURE OF THE AIRMASS AND
WET BULB ZERO HEIGHTS UP AROUND 14-15KFT IS YIELDING WARM RAIN
PROCESSES ENHANCING RAINFALL RATES.

AS FOR MODEL GUIDANCE...6 HRS INTO MODEL RUNS ENDING AT 06Z THE 00Z
GFS AND 00Z ECMWF APPEAR TO BE MATCHING UP BEST WITH RADAR AND
SURFACE OBSERVATIONS. THUS WILL BASE OUR QPF ON AN EVEN BLEND OF
THESE TWO DATASETS. THIS SUGGEST A WIDESPREAD 1 TO 2 INCHES OF
RAINFALL BUT LOCAL AMOUNTS OF 3-5" ARE POSSIBLE PENDING ON THE
EXTENT AND DURATION OF CONVECTIVE ELEMENTS EMBEDDED IN THE LARGER
RAIN SHIELD. ONE WILDCARD REGARDING QPF WILL BE DOES THIS LOW TOP
CONVECTION CURRENTLY OVER NYC AND LONG ISLAND PRECLUDE INSTABILITY
AND MOISTURE FROM ADVECTING NORTHWARD YIELDING LESS QPF ACROSS
NORTHERN MA INTO SOUTHERN NH? WILL HAVE TO MONITOR AS THE MORNING
PROGRESS. THUS OUR CONFIDENCE IS HIGHEST FOR FLASH FLOODING ACROSS
CT/RI AND EASTERN MA WITH LOWER CONFIDENCE OVER NORTHWEST MA INTO
SOUTHWEST NH.

IN ADDITION FLOODING MAY BE EXACERBATED IN SOME OF THE COASTAL
CITIES/TOWNS OF BOSTON-PROVIDENCE-NEW BEDFORD-FALL RIVER AS HIGH
ASTRONOMICAL TIDES MAY DELAY RAINFALL FROM DRAINING SUFFICIENTLY.

2) SEVERE WEATHER THREAT

THE LIKELIHOOD OF STRONG TO SEVERE THUNDERSTORMS WILL HINGE ON HOW
FAR NORTH DOES THE WARM FRONT TRACK AND RESULTING WARM SECTOR. ALL
MODEL GUIDANCE SUGGEST TRIPLE POINT/SECONDARY LOW PRES WILL DEVELOP
VICINITY OF THE SOUTH COAST OF NEW ENGLAND. THIS WILL HAULT THE
NORTHWARD PROGRESSION OF THE WARM FRONT AND WARM SECTOR. HOWEVER
EXACTLY HOW FAR NORTH MODELS DIFFER. SOME OF THE GUIDANCE SUGGEST
WARM SECTOR MAY LIFT AS FAR NORTH AS CT/RI AND POSSIBLY TO THE MASS
PIKE. WHILE OTHER MODEL GUIDANCE SUGGEST NYC-LONG ISLAND-COASTAL RI
AND SOUTHEAST MA. GIVEN THE DEVELOPMENT OF A TRIPLE PT LOW AND THE
TOPOGRAPHY OF SOUTHERN NEW ENGLAND WE ARE LEANING TOWARD THE
LATTER...A FARTHER SOUTH POSITION SOMEWHERE VICINITY CT-RI INTO
SOUTHEAST MA. BASED ON SURFACE TEMPS & DEW PTS/MUCAPE AND LOW LEVEL
SHEAR THINKING CONVECTION MAY FIRE OVER THE LOWER HUDSON VALLEY OF
NY SOUTHWARD INTO NYC AREA EARLY THIS AFTERNOON AND THEN SLIDE EAST-
SOUTHEAST INTO CT-RI AND EVENTUALLY SOUTHEAST MA BETWEEN 18Z-00Z.

GIVEN THE STRONG WIND FIELDS AND SYNOPTIC SCALE FORCING ISOLATED
STRONG WIND GUSTS WOULD BE THE MAIN CONCERN. HOWEVER GIVEN THE
PROXIMITY OF A WARM FRONT/BOUNDARY CAN'T RULE OUT A LOW RISK OF AN
ISOLATED TORNADO.

3) GUSTY WINDS ASSOCIATED WITH HEAVY RAINFALL

STRENGTHENING LOW LEVEL JET SOUTH OF NEW ENGLAND COUPLED WITH HEAVY
RAINFALL HAS RESULTED IN GUSTY SOUTHEAST WINDS UP TO 36 KT AT JFK
EARLY THIS MORNING. CONCERNED THAT AS THIS AREA OF HEAVY RAINFALL
OVERSPREADS SOUTHERN NEW ENGLAND THIS MORNING AND IS ACCOMPANIED BY
A STRENGTHENING LOW LEVEL JET...COULD SEE WIND GUSTS UP TO 40 MPH.
GREATEST RISK FOR THIS WILL BE OVER NORTHEAST CT/RI AND INTO EASTERN
MA. THIS MAY BE SUFFICIENT TO BRING DOWN SOME TREE LIMBS/BRANCHES IN
THE STRONGEST WIND GUSTS. GIVEN THE STRONG WIND FIELDS AND
SYNOPTIC SCALE FORCING ISOLATED STRONG WIND GUSTS WOULD BE THE
MAIN CONCERN. HOWEVER GIVEN THE PROXIMITY OF A WARM FRONT/BOUNDARY
CAN'T RULE OUT A LOW RISK OF AN ISOLATED TORNADO.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
MID LEVEL MEAN TROUGH AXIS MOVES OFFSHORE 03Z-06Z WITH COLUMN
BEGINNING TO DRY FROM WEST TO EAST. THUS A DRYING TREND DEVELOPS
THIS EVENING FROM WEST TO EAST. GIVEN MOIST GROUND AFTER TODAY/S
RAINFALL PATCHY DENSE FOG MAY DEVELOP DURING THE EVENING BEFORE THE
TROUGH PASSAGE AND DRIER AIR ADVECTS ACROSS THE AREA.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGHLIGHTS...

* SPOT SHOWERS POSSIBLE ACROSS INTERIOR ON FRIDAY
* COLD FRONT MOVES ACROSS SUNDAY INTO SUNDAY NIGHT
* BELOW NORMAL TEMPS LATE THIS WEEK WILL TREND CLOSER TO NORMAL BY
  EARLY NEXT WEEK

MODELS AND CONFIDENCE...

OVERALL SYNOPTIC GUIDANCE IS IN AGREEMENT FOR THIS TIMEFRAME UNTIL
THE END OF THE PERIOD WHERE MODELS DIVERGE. MODELS IN DECENT
AGREEMENT WITH DEEP TROUGHING OVER THE NORTHEAST CENTERED BY A
SOUTHERN QUEBEC UPPER LOW. THIS CUTOFF LOW WILL REMAIN OVER THE
REGION UNTIL LIFTING NORTHEASTWARD OVER THE WEEKEND. ANTICIPATE A
SERIES OF WEAK SHORTWAVES TO ROTATE THROUGH THE REGION DURING THIS
TIMEFRAME. THERE IS SUBTLE DIFFERENCES IN TIMING BETWEEN THE GFS/EC
AS WELL AS MESO SCALE DIFFERENCES.

BY SUNDAY MODEL GUIDANCE BEGINS TO DIVERGE AS OPERATIONAL GUIDANCE
IS STRUGGLING TO HANDLE THE BREAKDOWN OF THE MORE ZONAL FLOW
OCCURRING OVER THE WEEKEND. REGARDLESS THEY BOTH SHOW SHORTWAVE
MOVING THROUGH ALLOWING FOR A WEAK COLD FRONT ON SUNDAY. HOWEVER BY
EARLY NEXT WEEK HAVE LOW CONFIDENCE ON THE FORECAST BECAUSE OF THE
AMOUNT OF SPREAD. OVERALL TRENDED FORECAST TOWARDS ENSEMBLES AND
PREV FORECAST.

MODERATE CONFIDENCE IN OVERALL FORECAST WITH LOW CONFIDENCE ON EXACT
TIMING OF ANY PRECIP DURING THIS TIMEFRAME. INCREASING CONFIDENCE IN
WARMING TREND FOR NEXT WEEK PER ENSEMBLE TRENDS.

DETAILS...

THURSDAY INTO FRIDAY...

SURFACE LOW PRESSURE SYSTEM WILL MOVE TOWARDS THE MARITIMES ON
THURSDAY LEADING TO A GOOD AMOUNT OF SUBSTANCE IN ITS WAKE. ALTHOUGH
THERE IS A COLD POOL ALOFT...ANTICIPATE A QUIET DAY AS MOISTURE IS
VERY LIMITED. ALTHOUGH CANNOT RULE OUT A FEW DIURNAL CU. EXPECT A
PLEASANT DAY WITH LOW HUMIDITY AND TEMPS BELOW AVERAGE DUE TO THE
COOLER TEMPS ALOFT.

DUE TO DIFFERENCE IN SHORTWAVE TIMING THERE IS LOW CONFIDENCE ON
PRECIP TIMING FOR THURSDAY NIGHT INTO FRIDAY. CUT OFF LOW WILL STILL
BE IN THE VICINITY WITH -12C TEMPS AT 500MB ALOFT. MOISTURE ALOFT
DOES INCREASE ON FRIDAY...HOWEVER THE STRONGER COLD POOL \-16C\ IS
TO THE NORTH OF THE REGION. THEREFORE BELIEVE THAT LOCATIONS NORTH
OF ROUTE 2 HAS THE BEST SHOT OF SEEING A FEW ISOLATED STORMS. BEST
TIMING IS IN THE AFTERNOON AS DIURNAL HEATING WILL STEEPENING THE
LAPSE RATES AND LEAD TO ANOTHER RISK OF LOW TOP CONVECTION. PWAT
VALUES WILL BE AROUND AN INCH SO DO NOT EXPECT FLOODING BEING AN
ISSUE.

THE WEEKEND...

UPPER LEVEL LOW AND COLD POOL ALOFT MOVES NORTHWARD OUT OF THE
REGION LEADING TO A MORE TRANSITION PERIOD FOR THE REGION. AS
HEIGHTS ARE BUILDING APPEARS THAT SATURDAY WILL TREND TO MORE DRY
WEATHER. HOWEVER A NORTHERN STREAM SHORTWAVE AND COLD FRONT COULD
BRING THE NEXT CHANCE OF CONVECTIVE ACTIVITY ON SUNDAY. THERE ARE
MODELS DIFFERENCES ON THE TIMING OF THIS NORTHERN STREAM
SYSTEM...THEREFORE TRENDED TOWARDS A BLEND OF THE GUIDANCE AND WPC.
BELIEVE CONVECTION WILL BE MORE ON THE SUNDAY TIMEFRAME WITH RIDGING
SURFACE/ALOFT APPEARS TO BUILD IN ON MONDAY AND INTO TUESDAY WITH
WARMING TEMPERATURES.

NEXT WEEK...

QUITE A DIFFERENCE IN MODEL SOLUTIONS DURING THIS TIMEFRAME...AS
MENTIONED ABOVE. OVERALL KEPT MAINLY DRY FORECAST GOING HOWEVER
THERE ARE HINTS FOR ANOTHER SYSTEM MOVING THROUGH NEXT WEDNESDAY.
TEMPS LOOK TO BE CLOSE TO SEASONAL OR PERHAPS SLIGHTLY ABOVE DURING
THIS TIMEFRAME.

&&

.AVIATION /16Z WEDNESDAY THROUGH SUNDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT TERM...TODAY AND TONIGHT...

CIGS MAINLY BASED ON GFS AND ITS MAVMOS. WHILE VSBYS AN EVEN BLEND
OF NAM AND GFS.

TODAY...WIDESPREAD MVFR CIGS AND VSBYS IN RAIN AND FOG WITH AREAS
OF IFR CONDITIONS IN THE HEAVIER RAIN. THERE REMAINS A LOW RISK
OF STRONG TSTMS ACROSS CT/RI AND SOUTHEAST MA 18Z-00Z FROM WEST TO
EAST. GUSTY SE WINDS OF 20-35 KT SHOULD BEGIN TO RELAX AND SHIFT
TO THE SW TOWARD 00Z AS PER THE PRIOR FORECAST. LLWS DUE TO THE STRONG
LOW LEVEL SOUTHEAST JET MOVING ACROSS THE AREA.

TONIGHT...IMPROVING TREND FROM IFR/MVFR TO VFR WITH TIME FROM WEST
TO EAST. RAIN EXITS EASTERN MA DURING THE EARLY EVENING WITH DRY
CONDITIONS ELSEWHERE. SOUTHEAST WINDS SHIFT TO SOUTHWEST.

KBOS TERMINAL...MODERATE CONFIDENCE IN TAF. MVFR CONDITIONS MAY
TEND TO LOWER TO IFR CIGS/VSBYS IN HEAVIER RAIN AND PERSISTENT E
TO SE FLOW. LOW CONFIDENCE ON WHETHER OR NOT TSTMS APPROACH THE
BOS AREA DURING MID/LATE AFTERNOON.

KBDL TERMINAL...MODERATE CONFIDENCE IN TAF. CONDITIONS IN THIS
AREA MORE CONVECTIVE AND VARIABLE THAN FURTHER EAST. THERE REMAINS
A LOW RISK OF A FEW STRONG TSTMS EXITING THE NY HUDSON VALLEY
INTO CT AFTER 18Z WITH STRONG WIND GUSTS THE MAIN CONCERN.

OUTLOOK...THURSDAY THROUGH SUNDAY...

THURSDAY THROUGH SATURDAY...HIGH CONFIDENCE. VFR. POSSIBLE SEA
BREEZES ALONG THE COASTLINES.

SUNDAY...MODERATE CONFIDENCE. MVFR DUE TO SHOWERS AND ISO THUNDER.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

TODAY...HEAVY RAIN AND GUSTY SOUTHEAST WINDS UP TO 30 KT YIELDING
ROUGH SEAS. LOW PRES MOVES ACROSS COASTAL CT-RI-MA THIS AFTERNOON.
LOW RISK OF A FEW STRONG TSTMS THIS AFTERNOON ESPECIALLY OVER THE
SOUTH COASTAL WATERS. GALE FORCE WIND GUSTS ARE POSSIBLE IN THE
STRONG TSTMS.

TONIGHT...OCCLUDED FRONT AND ASSOCIATED WIND SHIFT MOVE ACROSS THE
WATERS BRINGING AN END TO THE SHOWERS/TSTMS EARLY THIS EVENING. SE
WINDS SHIFT TO THE WEST AS THE EVENING PROGRESSES. HOWEVER ROUGH
SEAS PERSIST.

OUTLOOK...THURSDAY THROUGH SUNDAY...HIGH CONFIDENCE.

THURSDAY...WINDS AND SEAS START TO DIMINISH AS LOW PRESSURE MOVES
AWAY FROM THE WATERS.  SMALL CRAFT ADVISORIES MAY STILL BE NECESSARY
DURING THIS TIME FOR LINGERING SEAS.

FRIDAY AND SATURDAY...QUIET BOATING WEATHER EXPECTED AS HIGH
PRESSURE STARTS TO BUILD OVER THE WATERS.

SUNDAY...COLD FRONT WILL PASS ACROSS THE WATERS. SEAS WILL INCREASE
BUT SHOULD REMAIN BELOW 5FT.

&&

.TIDES/COASTAL FLOODING...
A COASTAL FLOOD ADVISORY REMAINS IN EFFECT TODAY FOR THE COMBINATION
OF HIGH ASTRONOMICAL TIDES AND ONSHORE WINDS OF 20-30 KT YIELDING A
STORM SURGE OF 0.5 TO A LITTLE OVER 1.0 FT IN SPOTS. OBSERVED
VALUES SUGGEST POCKETS OF MINOR COASTAL FLOODING OCCURRED
NARRAGANSETT BAY WITH THE LATE MORNING HIGH TIDE. MORE POCKETS OF
MINOR COASTAL FLOODING WITH SOME SPLASH OVER FROM ROUGH SURF
EXPECTED EARLY TO MID AFTERNOON ALONG MA EAST COAST. FLOODING OF
SOME OF THE MORE VULNERABLE SHORE ROADS IS POSSIBLE WITH AN HOUR
OR TWO OF THE HIGH TIDE. THE HIGH TIDES...HOWEVER...MAY EXACERBATE
URBAN FLOODING IN SOME COASTAL AREAS BY IMPEDING THE ABILITY OF
THE FRESH WATER TO DRAIN INTO HARBORS/BAYS.

&&

.EQUIPMENT...
THE KBOX RADAR IS CURRENTLY REMAINING IN SERVICE...BUT A PART
WILL NEED TO BE SWAPPED OUT ONCE THE WEATHER QUIETS DOWNS. BE
AWARE THAT THERE IS A RISK OF THE RADAR GOING BACK DOWN UNTIL THE
NEW PART CAN BE INSTALLED.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR CTZ002>004.
MA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MAZ002>021-
     026.
     COASTAL FLOOD ADVISORY UNTIL 4 PM EDT THIS AFTERNOON FOR
     MAZ007-015-016-019-022-024.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
     MAZ020-021.
NH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NHZ011-012-
     015.
RI...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR RIZ001>007.
     COASTAL FLOOD ADVISORY UNTIL 1 PM EDT THIS AFTERNOON FOR
     RIZ002-004>007.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ231>234.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR ANZ230-
     236.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT THURSDAY FOR ANZ235-237-
     250-251-254>256.

&&

SYNOPSIS...NOCERA/DUNTEN
NEAR TERM...NOCERA/DUNTEN/THOMPSON
SHORT TERM...NOCERA
LONG TERM...DUNTEN
AVIATION...NOCERA/DUNTEN/THOMPSON
MARINE...NOCERA/DUNTEN
TIDES/COASTAL FLOODING...THOMPSON
EQUIPMENT...THOMPSON
Hazardous weather outlook, Aug 13, 3:09 AM EST, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
409 AM EDT WED AUG 13 2014

MAZ002>006-008>012-014-026-NHZ011-012-015-140815-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-SOUTHEAST MIDDLESEX MA-NORTHERN MIDDLESEX MA-
CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-
409 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL
MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ007-015-140815-
EASTERN ESSEX MA-SUFFOLK MA-
409 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN MASSACHUSETTS AND
NORTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR MODERATE TO HIGH RIP CURRENTS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-140815-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
409 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

A FEW STRONG THUNDERSTORMS WITH GUSTY WINDS ARE POSSIBLE TODAY.
THERE IS A LOW POSSIBILITY FOR A WATERSPOUT ESPECIALLY ACROSS THE
SOUTHERN WATERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ002>004-MAZ013-017-018-RIZ001>005-140815-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
409 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...EASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS
AND NORTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

IN ADDITION...THERE ALSO IS A LOW PROBABILITY FOR ISOLATED SEVERE
WEATHER TODAY. THE MAIN THREAT WOULD BE FOR ISOLATED STRONG WIND
GUSTS...BUT THERE IS A LOW PROBABILITY FOR A BRIEF TORNADO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ016-019>021-RIZ006-007-140815-
EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-WASHINGTON RI-NEWPORT RI-
409 AM EDT WED AUG 13 2014

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN
MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS AND SOUTHERN RHODE
ISLAND.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   COASTAL FLOOD ADVISORY.

IN ADDITION...THERE ALSO IS A LOW PROBABILITY FOR ISOLATED SEVERE
WEATHER TODAY. THE MAIN THREAT WOULD BE FOR ISOLATED STRONG WIND
GUSTS...BUT THERE IS A LOW PROBABILITY FOR A BRIEF TORNADO

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR MODERATE TO HIGH RIP CURRENTS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ023-RIZ008-140815-
DUKES MA-BLOCK ISLAND RI-
409 AM EDT WED AUG 13 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN MAY RESULT IN SOME MINOR URBAN FLOODING TODAY.

IN ADDITION...THERE ALSO IS A LOW PROBABILITY FOR ISOLATED SEVERE
WEATHER. THE MAIN THREAT WOULD BE FOR ISOLATED STRONG WIND
GUSTS...BUT THERE IS A LOW PROBABILITY FOR A BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR MODERATE TO HIGH RIP CURRENTS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MAZ022-024-140815-
BARNSTABLE MA-NANTUCKET MA-
409 AM EDT WED AUG 13 2014

...COASTAL FLOOD ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 4 PM
EDT THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   COASTAL FLOOD ADVISORY.

HEAVY RAIN MAY RESULT IN SOME MINOR URBAN FLOODING TODAY.

IN ADDITION...THERE ALSO IS A LOW PROBABILITY FOR ISOLATED SEVERE
WEATHER. THE MAIN THREAT WOULD BE FOR ISOLATED STRONG WIND
GUSTS...BUT THERE IS A LOW PROBABILITY FOR A BRIEF TORNADO.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A LOW PROBABILITY FOR MODERATE TO HIGH RIP CURRENTS ON
THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.BOSTON.GOV

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Local storm report, Aug 13, 8:45 AM EST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
945 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0941 AM     FLASH FLOOD      SMITHFIELD              41.88N  71.55W
08/13/2014                   PROVIDENCE         RI   AMATEUR RADIO

            RTE 44 AT GREENVILLE CTR 2 FEET OF STANDING WATER

&&

WS
Local storm report, Aug 13, 9:25 AM EST, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
1025 AM EDT WED AUG 13 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0924 AM     FLASH FLOOD      CRANSTON                41.77N  71.48W
08/13/2014                   PROVIDENCE         RI   AMATEUR RADIO

            BATCHELLER ST AT CAVALRY ST FLOODED

0941 AM     FLASH FLOOD      SMITHFIELD              41.88N  71.55W
08/13/2014                   PROVIDENCE         RI   AMATEUR RADIO

            RTE 44 AT GREENVILLE CTR 2 FEET OF STANDING WATER

0941 AM     FLASH FLOOD      GLOCESTER               41.92N  71.67W
08/13/2014                   PROVIDENCE         RI   AMATEUR RADIO

            RTE 44 AT COOPER ROAD 2 FT OF WATER

&&

WS
Special weather statement, Aug 13, 11:37 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1237 PM EDT WED AUG 13 2014

MAZ004>007-012>024-026-RIZ001>008-132030-
NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-
EASTERN ESSEX MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-
NANTUCKET MA-NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...MILFORD...WORCESTER...FOXBORO...
NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
1237 PM EDT WED AUG 13 2014

...GUSTY WINDS MAY RESULT IN A FEW DOWNED TREE LIMBS AND A FEW
ISOLATED POWER OUTAGES...

EAST TO SOUTHEAST WINDS WERE GUSTING BETWEEN 25 AND 35 MPH ACROSS
EASTERN MASSACHUSETTS AND RHODE ISLAND. A FEW LOCATIONS MAY SEE
GUSTS UP TO 40 MPH. GIVEN THE WET GROUND AND FULLY LEAFED
TREES...A FEW DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES ARE
POSSIBLE THIS AFTERNOON.

FRANK
Special weather statement, Aug 13, 12:02 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
102 PM EDT WED AUG 13 2014

CTZ002>004-MAZ004>007-012>024-026-RIZ001>008-132045-
HARTFORD CT-TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-
BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
INCLUDING THE CITIES OF...HARTFORD...WINDSOR LOCKS...UNION...
VERNON...PUTNAM...WILLIMANTIC...BARRE...FITCHBURG...FRAMINGHAM...
LOWELL...LAWRENCE...GLOUCESTER...MILFORD...WORCESTER...FOXBORO...
NORWOOD...CAMBRIDGE...BOSTON...QUINCY...TAUNTON...BROCKTON...
PLYMOUTH...FALL RIVER...NEW BEDFORD...MATTAPOISETT...CHATHAM...
FALMOUTH...PROVINCETOWN...VINEYARD HAVEN...NANTUCKET...AYER...
FOSTER...SMITHFIELD...PROVIDENCE...WEST GREENWICH...WARWICK...
BRISTOL...NARRAGANSETT...WESTERLY...NEWPORT...BLOCK ISLAND
102 PM EDT WED AUG 13 2014

...GUSTY WINDS MAY RESULT IN A FEW DOWNED TREE LIMBS AND PERHAPS ISOLATED
POWER OUTAGES THIS AFTERNOON...

EAST TO SOUTHEAST WINDS WERE GUSTING BETWEEN 25 AND 40 MPH ACROSS
NORTHEAST CONNECTICUT...CENTRAL AND EASTERN MASSACHUSETTS...AS
WELL AS RHODE ISLAND. GIVEN THE WET GROUND AND FULLY LEAFED
TREES...A FEW DOWNED TREE LIMBS AND ISOLATED POWER OUTAGES ARE
POSSIBLE THIS AFTERNOON.

FRANK

The radar

The Albany radar (KENX), 115 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 coastal flood. Local standard time, as filed.

Flash Flood, Hampden

When
August 13, 12:30 PM EST to 3:00 PM EST
Where
Hampden County, 0.83 mi SW of Wyben to 1.41 mi SW of Westfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.161, -72.791

Numerous roads were flooded and impassable.

Coastal Flood, Suffolk

When
August 13, 12:45 PM EST to 1:15 PM EST
Where
Suffolk forecast zone
Reported by
Amateur Radio
Coordinates
42.264, -71.125 (the zone’s center; the record gives no point)

Minor coastal flooding occurred flooding Morrissey Boulevard near Popes Hill Street.

Flash Flood, Franklin

When
August 13, 1:09 PM EST to 3:00 PM EST
Where
Franklin County, 1.61 mi SSE of Deerfield to 1.03 mi W of West Deerfield
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.528, -72.591

Several roads closed due to flooding in Deerfield, Greenfield, and Gill.

Flash Flood, Hampden

When
August 13, 1:39 PM EST to 2:00 PM EST
Where
Hampden County, 2.08 mi SW of Ingleside to 1.25 mi NNE of Feeding Hills
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.160, -72.661

In Springfield, the east Columbus Avenue underpass was flooded and impassable. Broadway Street and Saint James Avenue in Chicopee also were flooded.

Flash Flood, Hampshire

When
August 13, 1:40 PM EST to 2:00 PM EST
Where
Hampshire County, 0.73 mi SW of Hatfield Station to 0.89 mi S of Bisbee Mill
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.362, -72.639

The Muddy River was flowing over a low section of South Road near Route 66 in Westhampton. Elm Street was closed from the high school to Nonotuck Street due to flooding in Northampton.

Flash Flood, Worcester

When
August 13, 4:10 PM EST to 5:00 PM EST
Where
Worcester County, 1.92 mi NNW of East Princeton to 0.8 mi WNW of North Lancaster
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
42.507, -71.841

Several roads were closed due to two feet of water flooding the roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539961, 541297, 539963, 541299, 541302, 541303.